Risk of glaucoma among patients using tadalafil for lower urinary tract symptoms: a multinational cohort study
Abstract
AIM: To evaluate the association between tadalafil use for lower urinary tract symptoms (LUTS) and the risk of developing glaucoma. METHODS: This multinational, retrospective cohort study was conducted using the TriNetX database. Men aged ≥40 years with a history of LUTS were enrolled between 2012 and 2022. Individuals with a history of glaucoma prior to cohort entry were excluded. Participants were categorised into the tadalafil group and the non-phosphodiesterase type 5 inhibitor (non-PDE5i) group. Propensity score matching (1:1) was conducted to balance age, race, comorbidities, renal function and concomitant medications. Hazard ratios (HRs) were estimated for incident glaucoma of different subtypes and initiation of glaucoma treatment. RESULTS: The cohort included 36 927 tadalafil users and 36 927 matched non-PDE5i users. Up to 5 years, tadalafil use was associated with an increased risk of glaucoma compared with non-PDE5i use (HR 1.22; 95% CI 1.12 to 1.33). Elevated risks were observed for ocular hypertension (HR 1.32; 95% CI 1.06 to 1.65), primary open-angle glaucoma (HR 1.33; 95% CI 1.05 to 1.67) and initiation of glaucoma treatment (HR 1.33; 95% CI 1.20 to 1.47). No significant associations were found for low-tension or primary angle-closure glaucoma. Tadalafil users had a higher 5-year cumulative incidence than non-users (3.93% vs 3.16%; p50 years, white population and across comorbidities, remaining robust to 1-, 3- and 6-month lag times. CONCLUSIONS: Tadalafil was associated with increased risk of glaucoma compared with non-PDE5i in males with LUTS. Ophthalmic evaluation and follow-up may be considered, particularly in patients with risk factors for glaucoma.
Fields of Study & Subjects
Urinary Bladder and Prostate Research
Phosphodiesterase function and regulation
Sexual function and dysfunction studies
Publication details
- Journal / source
- British Journal of Ophthalmology
- Publisher
- BMJ
- Pages
- bjo–2026
- Publication date
- 4 August 2026
- Language
- EN